Poisoning from an overdose of Nembutal.
- Body as a whole o Unsteady gait o Kidney failure if shock develops o Slurred speech
- Respiratory o Difficulty breathing o Breathing may be slowed or stopped o pneumonia if shock develops
- Skin o Rash
- Heart and blood vessels: o Weak pulse o Low Blood pressure o Heart failure
- Nervous system o headache o Confusion o Delirium o Coma o Deep sleep o Decreased energy
Call Poison Control. DO NOT INDUCE Vomiting.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- Name of product (as well as the ingredients and strength if known)
- The time it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Use gastric lavage.
- Administer activated charcoal.
- Administer a laxative.
- Treat the symptoms.
The prognosis (probable outcome) depends on the symptoms observed by the health care provider.
- Mild o The patient can be aroused. o No further treatment will probably be necessary.
- Moderate o The patient cannot be aroused. o Breathing is normal. o Other life signs (pulse, skin color, and so on) are normal. o Recovery will probably occur within 24 to 48 hours with proper care.
- Severe o The patient cannot be aroused. o Breathing and other life signs may be abnormal. o Recovery will probably occur within 3 to 5 days, depending on the amount swallowed.
by Martin A. Harms, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.